Skip Navigation LinksHome > December 2009 - Volume 31 - Issue 12 > Yesterday's Heresy, Today's Gospel: Rethink Use of Naloxone
Emergency Medicine News:
doi: 10.1097/01.EEM.0000365497.64794.42
Toxicology Rounds

Yesterday's Heresy, Today's Gospel: Rethink Use of Naloxone

Gussow, Leon MD

Free Access

Is naloxone a dinosaur? Maybe not entirely, but according to Lewis S. Nelson, MD, an associate professor of emergency medicine at New York University, the drug is “nothing more than a convenience.” Speaking during the 2009 American College of Emergency Physicians Scientific Assembly, Dr. Lewis said even if naloxone didn't exist, no opiate-intoxicated patient would die if he made it to the ED.

Years ago, such a statement would seem like heresy. Back then, naloxone was considered an essential component of the so-called coma cocktail, an antidote that would be given routinely to any patient who presented with coma or depressed mental status. (The mantra-mnemonic for the coma cocktail back in the Dark Ages was Do the DON'T: Dextrose, Oxygen, Naloxone, Thiamine.)

Naloxone in those days was thought to be virtually without risk, a safe way to cure opiate intoxication. But the neophyte emergency physician after his first couple of shifts quickly figured out that naloxone was not an unmixed blessing. The only thing routine about it was that the recommended 2 mg IV dose would routinely precipitate acute opiate withdrawal, turning a patient who might be somewhat obtunded but stable into a quivering, vomiting mass of cold-turkey hostility.

And there were additional problems with the drug. Dr. Nelson pointed out that opiate withdrawal comes in two flavors. The naturally occurring form is when an addict, for whatever reason, stops taking the drug. This type of withdrawal is a slow process and virtually never fatal. The second is precipitated withdrawal, which can be life-threatening.

How can naloxone-induced withdrawal kill? There are several possible mechanisms. For one, naloxone frequently causes profuse vomiting in an opiate-intoxicated patient. This can lead to aspiration, especially if the patient is also under the influence of another CNS depressant such as alcohol or a sedative. In that case, he may be vomiting violently but not awake enough to protect the airway. That is not good.

Also — and this effect of naloxone is often unappreciated — naloxone-induced acute withdrawal causes massive catecholamine release. This was shown in opiate-addicted patients put under general anesthesia for rapid detoxification, where naloxone caused plasma epinephrine levels to increase 30-fold. (Anesthesiology 1998;88[5]: 1154.) Dr. Nelson suggested that this sympathetic storm might be responsible for some of the adverse effects seen rarely after naloxone administration, such as myocardial infarction, stroke, and pulmonary edema. This situation can be even more dangerous if the patient also took a sympathomimetic agent such as cocaine or an amphetamine.

Actually, it is somewhat controversial whether naloxone can cause pulmonary edema. There is no doubt that opiate overdose itself causes pulmonary edema, which is a common finding at autopsy in fatal cases. The fact that the condition may be detected first when a patient responds to naloxone and begins to ventilate and move air into the lungs does not establish cause and effect. To my knowledge, this question has never been adequately studied.

Given these concerns, how can naloxone be used safely? Dr. Nelson discussed a number of important questions the physician should consider before administering the antidote.

Is naloxone even necessary? Alternatives might include careful observation or even intubation and artificial ventilation. Obviously, a patient who is agitated does not need naloxone, and it makes no sense to give naloxone to a patient who is intubated because airway and breathing are already secure.

What is the proper route? Subcutaneous administration provides a less abrupt reversal of opiate effect, and may blunt the catecholamine surge. Unless the situation is emergent and involves life-threatening hypoventilation, the more gradual onset may be an advantage. Field studies have shown that time to response is similar for intravenous and subcutaneous naloxone when allowing for the time required to establish an intravenous line.

What is the effect of pCO2 on naloxone-induced catecholamine surge? Animal studies suggest that hypercapnea (increased pCO2) exacerbates naloxone-induced catecholamine surge. If possible, Dr. Nelson recommended ventilation before naloxone administration to blow off some carbon dioxide.

What is the proper dose? The recommended dose of IV naloxone has been lowered consistently and dramatically in each new edition of Goldfrank's Toxicologic Emergencies. (New York: McGraw-Hill Professional, 2006.) In the first edition (1982), 2 mg IV was suggested. By the latest edition (2006), the dose is 0.04 mg to 0.05 mg. The point is that the commonly used initial doses of 0.4 to 2.0 mg IV are actually quite high, and will reliably cause acute withdrawal and the other adverse effects of naloxone use.

While in most situations slow administration of a relatively low dose of naloxone is preferred, there are specific settings where a higher dose may be necessary. Several years ago, heroin laced with fentanyl appeared on the street in a number of U.S. cities. In Philadelphia, paramedics were limited to giving a maximum of 2 mg naloxone in the field. Because fentanyl is such a potent opiate, this dose proved inadequate, and some victims died. In dire emergencies when opiates have caused severe respiratory depression, it might be necessary to get a lot of the antidote on board very quickly, especially if one is not prepared to support airway and breathing. These situations occur mainly in the field and only rarely in the emergency department.

There is still a place for naloxone in the emergency department, but carefully considering these questions before its administration, the emergency physician should find that in many cases it may be unnecessary, or that it can be given in surprisingly low doses when indicated. This will not only make life easier for the doctor, but also will significantly improve patient care.

Figure. Dr. Gussow i...
Figure. Dr. Gussow i...
Image Tools

© 2009 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share